South Carolina, 2008

Hail in South Carolina, August 17, 2008

August 17, 2008 · NWS CAE · 2 events in 2 counties and zones

A stationary front was located south of the forecast area and produced isolated severe storms and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A stationary front was located south of the forecast area and produced isolated severe storms and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 2:03 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 2:03 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT SUN AUG 17 2008

.SYNOPSIS...
STATIONARY FRONT WILL REMAIN SOUTH OF THE FORECAST AREA INTO THE
WORK WEEK. THUNDERSTORM ACTIVITY POSSIBLE THIS EVENING...BEFORE
DRYING OUT MONDAY INTO TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...ADDITIONAL
MOISTURE FROM TROPICAL STORM FAY WILL BEGIN MOVING INTO THE REGION
ALONG WITH INCREASING CLOUDS AND CHANCES OF THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE BOUNDARY SET UP JUST TO THE EAST OF THE CWA WILL BE
INTERACTING WITH SEA BREEZE THROUGH THE EVENING HOURS. STRONG UPPER
LEVEL WIND FIELDS SHOWN ON UPPER AIR PLOTS...ALONG WITH MID LEVEL
SHORT WAVE IN THE CENTRAL APPALACHIANS...WILL CONTINUE TO MOVE
ACROSS THE REGION THIS EVENING. THESE WILL INTERACT WITH AMPLE
SURFACE MOISTURE...ESPECIALLY ACROSS THE CENTRAL AND EASTERN ZONES.
SCATTERED ACTIVITY SHOULD DEVELOP DURING THE AFTERNOON...WITH THREAT
FOR HEAVY PRECIP DUE TO THE TRAINING MOTIONS OF CELL ACTIVITY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
STRONGER UPPER LEVEL ENERGY FORECAST TO BE OVER AND JUST EAST OF
THE FORECAST AREA BEGINNING MONDAY. THIS SHOULD LEAD TO A SLIGHTLY
DRIER FORECAST FROM MONDAY INTO TUESDAY. BEST RAIN CHANCES SHOULD
BE ACROSS THE EAST WHERE SEA BREEZE INTERACTIONS COULD CAUSE SOME
AFTERNOON/EVENING THUNDERSTORMS.

MOISTURE WILL BEGIN INCREASING ACROSS THE REGION AS SURFACE FRONT
MOVES NORTHWARD...AND AS TROPICAL SYSTEM FAY BEGINS APPROACHING
THE REGION. RAIN CHANCES WILL BE ON THE INCREASE BEGINNING TUESDAY
NIGHT. TEMPS THROUGH THIS PERIOD SHOULD BE SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WITH THE EXTENDED PORTIONS OF THE FORECAST...ALL DEPENDS ON THE
FINAL TRACK/MOVEMENT OF TROPICAL SYSTEM FAY. CURRENT TRACK HAS
CENTER OF CIRCULATION MOVING ACROSS CENTRAL PORTIONS OF SOUTH
CAROLINA BY THURSDAY. RAIN CHANCES WILL INCREASE WEDNESDAY NIGHT
INTO THURSDAY...BUT WITH UNCERTAINTY IN THE FORECAST...WILL ONLY
GO HIGH END OF THE CHANCE RANGE FOR NOW. ADJUSTMENTS TO POPS WILL
CONTINUE TO BE MADE AS FAY GETS CLOSER TO THE REGION. WINDS WILL
ALSO BE ON THE INCREASE WEDNESDAY NIGHT INTO THURSDAY.

FOR MORE INFO ON FAY...CONTINUE TO SEE TROPICAL PRODUCTS ISSUED BY THE
HURRICANE CENTER FOR THE OFFICIAL FORECAST TRACKS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD WITH MVFR/IFR CONDITIONS
POSSIBLE IN FOG OVERNIGHT. CUMULUS CONTINUE TO DEVELOP OVER THE
TAF SITES WITH CB EXPECTED AFTER 20Z. MAIN CONCERN WILL POTENTIAL
FOR FOG OVERNIGHT WITH MVFR CONDITIONS POSSIBLE AT CAE/CUB/DNL AND
IFR AT AGS/OGB FROM 08Z TO 13/14Z. FOG WILL DISSIPATE BY 14Z WITH
SKIES CLEARING THROUGH NOON AND THE POTENTIAL FOR CB AT THE END OF
THE TAF PERIOD.

EXTENDED PERIOD...MVFR CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON
THROUGH FRIDAY. ALL INTERESTS ACROSS THE REGION ARE URGED TO
MONITOR THE TRACK AND MOVEMENT OF TROPICAL STORM FAY FOR
POSSIBLE IMPACT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 17, 4:20 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT SUN AUG 17 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
520 AM EDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALL INTERESTS ARE URGED TO MONITOR THE STATUS OF TROPICAL CYCLONE
FAY...AS IT MAY AFFECT OUR REGION AROUND WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 5:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SUN AUG 17 2008

SCZ028-172315-
RICHLAND-
618 PM EDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF RICHLAND COUNTY. THIS INCLUDES THE
CITY OF COLUMBIA AND THE WATEREE AREA OF LOWER RICHLAND COUNTY.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LISTEN FOR POSSIBLE SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 22 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richland

When
August 17, 5:40 PM EST to 5:44 PM EST
Where
Richland County, 7 mi NE of Columbia
Measured
1 in hail
Reported by
Public
Coordinates
34.072, -80.934

Public reported quarter size hail at apartment complex near the intersection of Farrow Road and Interstate 77.

Hail, Lexington

When
August 17, 6:18 PM EST to 6:22 PM EST
Where
Lexington County, 3 mi E of South Congaree
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
33.900, -81.068

NWS Employee reported nickel size hail near South Congaree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118974, 118973.